West Virginia, 2003Damaging Wind in West Virginia, August 11, 2003
August 11, 2003 · NWS RNK · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 1:45 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 11, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT MON AUG 11 2003
S/WV ROUNDING UPPER LEVEL TROUGH TO BRING/CONTINUE PCPN TONIGHT.
LIGHT SOUTHEAST FLOW TO KEEP BEST CHC ALONG THE BLUE RIDGE. THETA-E
AND OMEGA HIGHEST BETWEEN 00Z-06Z TONIGHT. WILL CONTINUE TO CARRY
PCPN INTO LATE TONIGHT THEN PATCHY DENSE FOG FORMING LATE. TEMPS
NEAR NORMAL.
TUE/TUE NIGHT...INVERTED TROUGH AND AFTN S/WV CONTINUES TO BE THE
FOCUS OF THUNDERSTORM ACTIVE DURING THE AFTN. FLOW BEGINS TO BACK
AND RH/PWATS WILL BE ON THE INCREASE. 7H TEMP INCREASING A FEW
DEGREES AND THE SUN SHOULD POP OUT LATE IN THE MORNING TO HELP WARM
TEMP BACK TO NORMAL LEVELS DURING THE AFTN. MIN TEMPS ALSO NEAR
NORMAL. PCPN SHOULD END DURING THE EVENING AS HGHTS BEGIN TO BUILD
FOR THE EAST TO WEST.
WED...HGHTS CONTINUE TO BUILD AS BERMUDA HIGH MOVES INLAND. STILL
LINGER LOW LEVEL RH AND AFTN OROGRAPHICAL DIFF HEATING TO KICK OFF A
FEW ISOLATED SHRA/TSRA DURING THE AFTN/EVENING. FLOW ALOFT WILL BE
WEAK AND ANY THUNDERSTORMS THAT DO FORM MAY BECOME ANCHORED ALONG
THE RIDGES. CARRYING PCPN INTO EARLY EVENING...ONCE HEATING IS
LOST...SO WILL THE TSRA.
VERY LITTLE CHANGE IN THE EXTENDED. TWEAKED A FEW TEMPS AS SUMMER
RETURNS TO THE REGION. ISOLATED SHRA/TSRA THU AS WEAK SFC
CONVERGENCE MAY INITIATE A FEW THUNDERSTORMS. SUBSIDENCE SHOULD
KEEP COVERAGE TO A MINIMUM. SUBSIDENCE WILL ALSO AID IN HEATING
TEMP SLIGHTLY ABOVE NORMAL THRU THE WEEKEND. GFS HANGING ON TO
TROUGH ALONG THE EAST..TRYING TO KEEP PCPN INTO THE WEEKEND.
HOWEVER...GFS THE OUTLINER ON MODELS. WENT ALONG WITH ENSEMBLE
MODELS AND KEEPING FRI-MON DRY. NEXT FRONTAL SYSTEM DUE IN MIDDLE OF
NEXT WEEK.
ROA 66 84 66 86 / 30 40 40 40
LYH 64 85 65 86 / 30 40 40 40
DAN 67 86 68 87 / 30 40 40 40
BLF 60 78 64 79 / 50 40 40 30
LWB 59 78 61 78 / 50 40 40 30
BCB 62 80 63 81 / 50 40 40 40
TNB 61 77 62 80 / 60 40 40 40
.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
RCS
Hazardous weather outlook, Aug 11, 3:23 AM EST, 13 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 AM EDT MON AUG 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THROUGH THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING AN INCH OR TWO OF RAIN IN A BRIEF PERIOD. THIS MAY AGAIN
CAUSE SOME LOCALIZED FLOODING OF SMALL STREAMS AND CREEKS. PLEASE
SEE THE WBCSPSRNK PRODUCT FOR ADDITIONAL DETAILS. THIS PRODUCT CAN
BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 11, 2:36 PM EST, 2 hours 24 minutes before
NCZ001-002-VAZ015-112045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT MON AUG 11 2003
...THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA...
SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL...WILL CONTINUE TO
MOVE SLOWLY NORTHWARD ACROSS ASHE AND ALLEGHANY COUNTIES IN NORTH
CAROLINA...AND GRAYSON COUNTY IN SOUTHWEST VIRGINIA...THROUGH 5:00
PM. THESE STORMS ARE PRODUCING RAINFALL RATES OF 2 TO 3 INCHES PER
HOUR...WITH RAINFALL AMOUNTS AS HIGH AS 1 INCH IN 30 MINUTES. THIS
WILL CAUSE SOME MINOR FLOODING OF LOW LYING AREAS...AND PONDING OF
WATER ON THE ROADS. THE HEAVIEST STORMS THROUGH 4:00 PM WILL BE OVER
PINE SWAMP CREEKS AND GLADE CREEK IN SOUTHERN ALLEGHANY
COUNTY.
MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS...AND
OTHER POOR DRAINAGE AREAS.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.
JJ
Special weather statement, Aug 11, 3:50 PM EST, 1 hour 10 minutes before
VAZ010>014-016-017-112200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON AUG 11 2003
...THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA...
SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL...ARE MOVING SLOWLY
NORTHWARD ACROSS SMYTH...WYTHE...CARROLL AND FLOYD COUNTIES IN
SOUTHWEST VIRGINIA. THESE STORMS ARE PRODUCING RAINFALL RATES OF 2 TO
3 INCHES PER HOUR...WITH RAINFALL AMOUNTS AS HIGH AS 1 INCH IN 30
MINUTES. THIS WILL CAUSE SOME MINOR FLOODING OF LOW LYING AREAS...AND
PONDING OF WATER ON THE ROADS THROUGH 6:00 PM. THE STORMS WILL BE
MOVING INTO BLAND...GILES...PULASKI AND MONTGOMERY COUNTIES BETWEEN
5:30 AND 6:30 PM. THE HEAVIEST STORMS THROUGH 6:00 PM WILL BE OVER
WESTERN WYTHE AND BLAND COUNTIES...AND ALSO EASTERN CARROLL AND
WESTERN FLOYD COUNTIES.
MOTORISTS IN THE AREA SHOULD BE PREPARED FOR PONDING OF WATER ON
ROADS...AND OTHER POOR DRAINAGE AREAS.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS FOR THESE STORMS.
JJ
Thunderstorm Wind, Mercer
- When
- August 11, 5:00 PM EST
- Where
- Mercer County, Sandlick
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.333, -81.217
A thunderstorm produced damaging winds, which downed several large trees in Sandlick, during the late afternoon on the 11th.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, August 11, 2003$1.2 million · F1 · 12 events
- Hail and Damaging Winds in Texas, August 11, 2003$781,000 · 2.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, August 11, 20032 injured · $220,000 · 1 in hail · 11 events
- Flash Flood in New York, August 11 to 12, 2003$750,000 · 1 event
- Hail and Damaging Wind in Texas, August 11, 2003$700,000 · 1.75 in hail · 2 events
- Flash Flooding in New York, August 11 to 12, 2003$170,000 · 8 events
- Flash Flood in Massachusetts, August 11, 2003$200,000 · 1 event
- Flash Flood and Lightning Strike in Kentucky, August 11, 20033 injured · $55,000 · 3 events
- Hail and Damaging Winds in Texas, August 11, 2003$53,000 · 60 kt wind · 7 events
- Flash Flood in Kentucky, August 11, 2003$50,000 · 1 event
- Flash Flooding in West Virginia, August 11, 2003$35,000 · 2 events
- Damaging Winds and Lightning Strike in Illinois, August 11, 2003$30,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332848.